Alert archive / Montana / Red Flag Warnings in 2008

Red Flag Warning 2, NWS Great Falls, MT

April 14, 200812 counties in Montana

NWS Great Falls, MT issued this red flag warning at Apr 14, 2008, 4:38 AM MDT for 12 counties in Montana. It took effect at Apr 14, 2008, 11:36 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2008, 4:38 AM MDT (10:38 UTC)
In effect from
Apr 14, 2008, 11:36 AM MDT
Expired
Apr 14, 2008, 8:00 PM MDT
In force
8 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Meagher County, MT, Phillips County, MT

The radar

The Great Falls radar (KTFX), 70 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 10.6 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2008-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2008-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3260 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KTFX 141038
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
438 AM MDT MON APR 14 2008

MTZ113-115-117-142100-
/O.UPG.KTFX.FW.A.0001.080414T1800Z-080415T0200Z/
/O.NEW.KTFX.FW.W.0002.080414T1800Z-080415T0200Z/
HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
438 AM MDT MON APR 14 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR LOW RELATIVE HUMIDITIES AND GUSTY WINDS FOR THE PLAINS 
OF NORTH CENTRAL MONTANA...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING. THIS INCLUDES FIRE ZONES 113...115 AND 117. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT.

THE MAIN AREA AFFECTED WILL BE THE GRASSY PLAINS FROM GREAT FALLS
TO HAVRE TO LEWISTOWN. LOCATIONS IN THE LITTLE BELTS...HIGHWOODS...BIG
SNOWY AND JUDITH MOUNTAINS THAT STILL HAVE A SNOW COVER WILL NOT
BE INCLUDED IN THIS RED FLAG WARNING.

EXPECT SOUTHWEST TO WEST WINDS TO INCREASE TO 20 TO 30 MPH...WITH
GUSTS AROUND 45 MPH DURING THE AFTERNOON HOURS. RELATIVE HUMIDITIES
WILL FALL TO NEAR 15 PERCENT BY EARLY AFTERNOON AS WELL. EXPECT THE
WINDS TO BEGIN TO DECREASE AND FOR HUMIDITIES TO INCREASE AFTER 8
PM MONDAY AS COLDER AIR MOVES INTO THE REGION.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$
2 follow-up statements
000 
WWUS85 KTFX 141736
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1136 AM MDT MON APR 14 2008

MTZ118-150145-
/O.EXA.KTFX.FW.W.0002.080414T1800Z-080415T0200Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
1136 AM MDT MON APR 14 2008

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING. 

THE MAIN AREA AFFECTED WILL BE GRASSY AREAS. LOCATIONS THAT STILL
HAVE A SNOW COVER WILL NOT BE INCLUDED IN THIS RED FLAG WARNING.

EXPECT SOUTHWEST TO WEST WINDS TO INCREASE TO 20 TO 30 MPH...WITH
GUSTS AROUND 4O MPH DURING THE AFTERNOON HOURS. RELATIVE
HUMIDITIES WILL FALL TO NEAR 15 PERCENT BY EARLY AFTERNOON AS
WELL. EXPECT THE WINDS TO BEGIN TO DECREASE AND FOR HUMIDITIES TO
INCREASE AFTER 8 PM MONDAY AS COLDER AIR MOVES INTO THE REGION.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$

MTZ113-115-117-150145-
/O.CON.KTFX.FW.W.0002.080414T1800Z-080415T0200Z/
HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
1136 AM MDT MON APR 14 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING.

THE MAIN AREA AFFECTED WILL BE THE GRASSY PLAINS FROM GREAT FALLS
TO HAVRE TO LEWISTOWN. LOCATIONS IN THE LITTLE BELTS...
HIGHWOODS...BIG SNOWY AND JUDITH MOUNTAINS THAT STILL HAVE A SNOW
COVER WILL NOT BE INCLUDED IN THIS RED FLAG WARNING.

EXPECT SOUTHWEST TO WEST WINDS TO INCREASE TO 20 TO 30 MPH...WITH
GUSTS AROUND 45 MPH DURING THE AFTERNOON HOURS. RELATIVE
HUMIDITIES WILL FALL TO NEAR 15 PERCENT BY EARLY AFTERNOON AS
WELL. EXPECT THE WINDS TO BEGIN TO DECREASE AND FOR HUMIDITIES TO
INCREASE AFTER 8 PM MONDAY AS COLDER AIR MOVES INTO THE REGION.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$
000 
WWUS85 KTFX 150136
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
736 PM MDT MON APR 14 2008

MTZ113-115-117-118-150245-
/O.EXP.KTFX.FW.W.0002.000000T0000Z-080415T0200Z/
HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
736 PM MDT MON APR 14 2008

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING. 

A COLD FRONT CONTINUES TO MOVE THROUGH SOUTHERN SECTIONS OF
CENTRAL MONTANA THIS EVENING. BEHIND THE FRONT...WINDS HAVE
SHIFTED TO THE NORTH AND RELATIVE HUMIDITY IS RISING ABOVE 20
PERCENT. SOUTHERN PORTIONS OF FIRE WEATHER ZONES 115...117 AND 118
CAN EXPECT GUSTY WEST TO SOUTHWEST WINDS TO CONTINUE FOR ANOTHER
HOUR OR SO...FOLLOWED BY A WIND SHIFT TO THE NORTH AS THE FRONT
MOVES THROUGH.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Apr 14, 4:08 AM MDT, 30 minutes earlier.

Area forecast discussion, Apr 14, 4:08 AM MDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
408 AM MDT MON APR 14 2008

.DISCUSSION...

TODAY THROUGH WEDNESDAY...POSITIVE TILT UPPER RIDGE WILL CONTINUE TO
MOVE ACROSS THE AREA TODAY. WARM AND DRY CONDITIONS WILL AGAIN BE
THE RULE. AFTERNOON RELATIVE HUMIDITIES ARE EXPECTED TO DROP INTO
THE TEENS AND SURFACE WINDS WILL BECOME GUSTY...THEREFORE THE FIRE
WEATHER WATCH CURRENTLY IN PLACE FOR FIRE ZONES 113...115 AND 117
WILL BE UPGRADED TO A RED FLAG WARNING. THE FIRE ZONES ALONG AND
ADJACENT TO THE ROCKY MOUNTAIN FRONT WILL EXPERIENCE SLIGHTLY HIGHER
RH VALUES AND MAINTAIN SOME SNOW COVER AND WILL NOT BE INCLUDED IN
THE RED FLAG. THE FLOW ALOFT BECOMES INCREASINGLY SOUTHWEST THIS
AFTERNOON AS THE UPPER RIDGE CONTINUES TO PUSH EAST AND AN UPPER
TROF BEGINS TO MOVE ACROSS THE PACIFIC NORTHWEST. SHORT WAVE ENERGY
FROM THE TROF MOVES ACROSS THE AREA TONIGHT WITH SHOWERS DEVELOPING.
AS THE UPPER TROF MOVES OVER THE AREA TUESDAY...MUCH COOLER AIR WILL
MOVE IN AND SHOWERS WILL BECOME MORE WIDESPREAD. SOME ACCUMULATING SNOW
CAN BE EXPECTED OVER THE MOUNTAINS AND SOME SNOW MAY REACH THE
PLAINS AND VALLEYS GIVEN THE DRAMATIC DROP IN THICKNESS VALUES.
THE UPPER TROF UNDERGOES A SPLIT ON WEDNESDAY WITH THE MAIN ENERGY
HEADING SOUTH. NORTHWEST FLOW ALOFT OVER THE AREA WEDNESDAY WILL
SPELL THE POSSIBILITY OF A FEW LINGERING MOUINTAIN SHOWERS.
TEMPERATURES WILL BE WELL ABOVE SEASONAL AVERAGES TODAY...BELOW
SEASONAL AVERAGES TUESDAY AND CLOSE TO AVERAGE ON WEDNESDAY.
EMANUEL

WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...A WEAK POSITIVELY-TILTED
UPPER LEVEL RIDGE WILL MOVE INTO NORTH CENTRAL AND SOUTHWEST MONTANA
WEDNESDAY NIGHT...FOR ONLY A SLIGHT CHANCE OF SHOWERS OVER THE
MOUNTAINS. LOW TEMPERATURES WILL ALSO REMAIN CLOSE TO SEASONAL
AVERAGES...AND WESTERLY DOWNSLOPE WINDS WILL DEVELOP OVER THE PLAINS
OF NORTH CENTRAL MONTANA. THE RIDGE WILL THEN BE FLATTENED BY WEAK
DISTURBANCES...CAUSING A STRONG WESTERLY FLOW ALOFT OVER THE AREA.
THIS WILL CAUSE WESTERLY SURFACE WINDS TO INCREASE FURTHER THURSDAY
INTO THURSDAY NIGHT. TEMPERATURES WILL BE ABOVE NORMAL LEVELS DURING
THIS TIME...WITH ONLY A SLIGHT CHANCE OF MOUNTAIN SHOWERS. AN UPPER
LEVEL TROUGH WILL THEN DEEPEN ALONG THE PACIFIC NORTHWEST COAST
FRIDAY THROUGH SATURDAY NIGHT. THE FLOW ALOFT OVER THE AREA WILL
BECOME INCREASINGLY MOIST...UNSETTLED...AND SOUTHWESTERLY DURING
THIS PERIOD. THIS WILL GRADUALLY INCREASE THE CHANCE OF SHOWERS TO
THE AREA. A SURFACE LOW PRESSURE AREA WITH AN ASSOCIATED COLD FRONT
WILL ALSO MOVE SOUTHEAST THROUGH THE AREA DURING THIS TIME.
TEMPERATURES WILL REMAIN ABOVE NORMAL ON FRIDAY AHEAD OF THIS
SYSTEM...BUT THEY WILL COOL CLOSER TO OR JUST BELOW NORMAL WITH ITS
PASSAGE.  COULSTON

SUNDAY AND MONDAY...LATEST MODELS CONTINUE TO BRING A DEEP LOW
PRESSURE SYSTEM INTO THE REGION FROM THE PACIFIC NORTHWEST.
INCREASED CHANCES FOR PRECIPITATION AND KEPT TEMPERATURES WELL
BELOW NORMAL. SAUCIER

&&

.AVIATION...
UPDATED 0430Z.
EXPECT VFR CONDITIONS THROUGH THE PERIOD. THERE COULD BE OBSCUREMENT
OVER THE WESTERN MOUNTAINS MONDAY AFTERNOON AND EVENING. THE MAIN
AVIATION CONCERN DURING THE PERIOD OF THE TAF FORECASTS WILL BE
WINDS. MONDAY EXPECT GUSTY SOUTHWEST WINDS TO DEVELOP LATE IN THE
MORNING AND EARLY AFTERNOON. BY EARLY IN THE AFTERNOON EXPECT
SUSTAINED SOUTHWEST WINDS OF 20 TO 30 KNOTS WITH GUSTS OF 30 TO 40
KNOTS FOR THE PLAINS AS WELL AS SW VALLEYS. THERE COULD BE LOCAL
WIND GUSTS NEAR 50 KNOTS. A COLD FRONT WILL MOVE INTO KCTB NEAR 18Z
THEN MOVE TO KHVR/KGTF/KHLN NEAR 00Z. WINDS WILL SHIFT MORE TO THE
WEST AFTER THE FRONTAL PASSAGE BUT CONTINUE GUSTY. MONDAY EVENING
CONFIDENCE IN FORECAST WINDS IN THE TAFS IS LOW. DO EXPECT WINDS
TO DIMINISH SOME BUT NOT SURE WHAT THE WIND DIRECTION WILL BE.
MONDAY EVENING EXPECT SOME SHOWERS TO DEVELOP OVER THE PLAINS BUT DO
NOT EXPECT ANY MVFR CONDITIONS AT THIS TIME. BLANK

&&

.FIRE WEATHER...
A STRONG UPPER LEVEL RIDGE WILL CONTINUE TO BRING UNSEASONABLY WARM
TEMPERATURES AND VERY DRY CONDITIONS TO NORTH CENTRAL MONTANA.
BREEZY WESTERLY WINDS WILL ALSO DEVELOP ACROSS THE AREA DURING THE
LATE MORNING AND EARLY AFTERNOON HOURS. THE COMBINATION OF THESE
FACTORS WILL CAUSE CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON
THROUGH THIS EVENING...THUS A RED FLAG WARNING HAS BEEN ISSUED
FOR A PORTION OF THE REGION.

&&

.HYDROLOGY...
SMALL STREAM FLOODING COULD DEVELOP TODAY...AS TEMPERATURES CLIMB
INTO THE 70S AT LOWER ELEVATIONS AND INTO THE 50S AND 60S FOR THE
MOUNTAINS AND FOOTHILLS. THIS HAS RESULTED IN INCREASED SNOWMELT.
COOLER TEMPERATURES DURING THE OVERNIGHT HOURS WILL SLOW THE
MELTING PROCESS. AS A RESULT...WIDESPREAD FLOODING IS NOT
EXPECTED. A STRONG COLD FRONT WILL MOVE THROUGH THE REGION MONDAY
NIGHT...RESULTING IN MUCH COOLER TEMPERATURES TUESDAY WITH HIGHS
ONLY IN THE 40S FOR THE LOWER ELEVATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  73  36  42  28 /  10  40  60  20
CTB  65  33  44  29 /  10  30  30  20
HLN  76  33  43  27 /  10  40  60  20
BZN  78  39  42  23 /  10  40  50  20
WEY  60  24  40  11 /  10  30  60  40
DLN  72  35  41  25 /  10  20  50  20
HVR  75  33  49  23 /  10  40  60  20
LWT  77  35  41  23 /   0  40  60  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
MTZ113-115-117.

&&

SHORT TERM...EMANUEL
LONG TERM...COULSTON/SAUCIER
AVIATION...BLANK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 13, 6:46 PM MDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
646 PM MDT SUN APR 13 2008

MTZ008>010-014-015-044>046-048-049-052-053-055-141200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JEFFERSON-BROADWATER-GALLATIN-
646 PM MDT SUN APR 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TONIGHT
IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WITH MILD TEMPERATURES EXPECTED ON MONDAY...THERE IS THE POTENTIAL
FOR SMALL STREAM FLOODING...MAINLY FROM SNOW MELT RUNOFF FROM
HIGHER ELEVATIONS. HOWEVER...WIDESPREAD FLOODING IS NOT EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011>013-047-050-051-054-141200-
HILL-CASCADE-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-MEAGHER-
646 PM MDT SUN APR 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TONIGHT
IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE PLAINS OF NORTH
CENTRAL MONTANA FOR MONDAY AFTERNOON AND EVENING. GUSTY WEST WINDS
AND LOW RELATIVE HUMIDITIES COULD LEAD TO CRITICAL FIRE WEATHER
CONDITIONS OVER THE PLAINS.

WITH MILD TEMPERATURES EXPECTED ON MONDAY...THERE IS THE POTENTIAL
FOR SMALL STREAM FLOODING...MAINLY FROM SNOW MELT RUNOFF FROM
HIGHER ELEVATIONS. HOWEVER...WIDESPREAD FLOODING IS NOT EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 6:05 PM MDTFire Weather WatchTFXBlaine, Cascade, Chouteau, Fergus, Hill, Judith Basin and 2 more11 hr

Nearby

Red Flag Warnings in Montana, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.